Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

B. Endocarditis? Or is it?


     I am a 36 yr. old white male (married with young children).
  I was diagnosed with MVP 5 years ago but experienced no problems. In the last year, I noticed increased palpatations. My cardiologist started me on Atenolol, 25mg a day.  Again, I experienced no problems.
     About 8 weeks ago (2 weeks after starting Atenolol), I developed
  what was diagnosed as a Flu.  I took an antibiotic and flumadine
  and felt fine in about 4-5 days.  I then developed a bad cough for
  a few days and my fever returned.  My doctors gave me another antibiotic
  and my cough and fever went away.  After the antibiotic, my fever returned.  They again gave me an antibiotic and ran blood tests (CBC,
  Chemistry), HIV test, Urinalysis, and Chest XRays.  All of the test
  came back negative except that I had a slightly low hemoglobin count.
  I also began developing other symptoms: Flush feeling (mostly in the
  face, I feel like I have a fever when I don't), Chills, Night Sweats
  (mild, typically only when I first fall asleep, not all night), and
  soreness in my Lymph nodes (underarms mostly, though some in neck).
  For several more weeks I continued to run low-grade fevers while
  off antibiotics, but no fevers while on them (bactrim, cipro, etc.).
  3 weeks ago, I went to see a new Doctor who immediately suspected I
  had Bacterial Endocarditis (BE).  I was admitted to a hospital and
  an infectious disease doctor and a new cardiologist were brought in.
  They both felt I had BE even though my cultures were negative.  They
  began IV antibiotics (5 day treatment of gentamycin and a 6 week
  treatment of vancomycin:1000mg a day/twice a day). They also did
  a echo and TEE, which did not identify any vegetations on my heart
  valves.  They gave me a mild dosage of adavant (1mg) to take each
  hight at bedtime to calm my nerves, which were a little bit frazzled.
  For the first 2 weeks of treatment, I made steady improvements
  (no fevers, though the flush/hot feeling remained mostly in the
  afternoon hours and my lymph nodes remained sore/swollen).
  Then I began to have intermittment night sweats, followed by
  chills, and an increased flush feeling.  Finally, I began to
  run a low-grade (99.5) fever again.
  I revisited my infectous disease doctor, who though most of my symptons were attributable to anxiety, and switched me from adavant to xanax (25 mg/twice a day). He even speculated that I may have something wrong with my adrenaline system, but didn't want to persue that yet.
  I have been on the Xanax 3 days and most of my symptons have
  worsened.  I now either feel flushes or chills almost all day and
  I awaken frequently during sleep.
  I feel that maybe the initial diagnosis of BE may have been wrong
  and that I may actually be fighting some other type of infection
  or disease.
  Or could I be fighting multiple problems simultaneously?
1 Responses
Avatar universal



Dear Lance, thank you for your question.  I appreciate the complexity of your situation.  
Endocarditis is an infection of the heart valves that occurs when a valve is abnormal -
such as with MVP or a narrowed, stenotic valve.  The turbulence to blood flow stimulates
deposition of bacteria on the valve surfaces to initiate the infection.  Common reasons
for bacteria to get into the bloodstream include dental work (bacteria that normally live
in the mouth get into the bloodstream transiently after dental procedures - thus the need
for antiobiotic prophylaxis for patients with known valvular heart disease who have dental
work) and infection of indwelling catheters used to administer I.V. medications.  Your
symptoms of fatigue, chronic low-grade fevers, and swollen lymph nodes are all consistent
with endocarditis but could also be caused by other disorders.  Since you received multiple
different oral antibiotics before your hospitalization, your blood cultures may have been
negative because the oral antibiotics could suppress bacterial growth enough that the cultures
would be negative even though an infection is still present and not properly treated.  
Echocardiograms (TEE is the most accurate) are used to identify vegetations (collection of
bacteria on the valves) that can be confirmatory evidence of endocarditis.  However, it's
still possible to have endocarditis with negative blood cultures and negative echocardiograms.
If that is suspected, long-term antibiotics are started like the ones you received which
sound appropriate.  However, you have not improved so that leaves two possibilities as far
as I see.  First, you still could have endocarditis but the antibiotics were not adequate
to treat the bacteria that are causing the infection.  I think this is unlikely since
vancomycin should have treated almost all the possible pathogens that could cause
endocarditis in you.  Second, and I think more likely, is that you have an auto-immune
disorder where your body produces antibodies against it's own tissues and produces symptoms
that can mimic endocarditis.  In addition to this, you could have a disorder of the lymph
nodes that could also cause your symptoms.  I would see your infectious disease doctor again
or see a blood specialist (hematologist) and insist on an investigation along those lines.
If you have any further questions, please write back.  I hope this information helps.
Information provided in the heart forum is for general purposes only.  Specific diagnoses
and therapies can only be provided by your physician.





Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.